Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 224, NWS Mobile, AL

July 12, 2008Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 12, 2008, 5:57 PM CDT for Mobile County, Alabama. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2008, 5:57 PM CDT (22:57 UTC)
Expired
Jul 12, 2008, 7:00 PM CDT
In force
63 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Mobile County, AL

The radar

The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 6:18 PM CDTTSTM WND GST 58Mobile Airport, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1850 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 122257
SVRMOB
ALC097-130000-
/O.NEW.KMOB.SV.W.0224.080712T2257Z-080713T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
557 PM CDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 700 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS OVER 60 MPH.  THESE STORMS WERE ALONG    
  A LINE EXTENDING FROM 17 MILES NORTHWEST OF DOWNTOWN MOBILE TO 6   
  MILES SOUTHWEST OF DOWNTOWN MOBILE...MOVING SOUTHEAST AT 9 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SEMMES BY 610 PM CDT...
  I10 AND I65 INTERSECTION BY 625 PM CDT...
  MAGNOLIA GROVE GOLF COURSE BY 630 PM CDT...
  UNIVERSITY OF SOUTH ALABAMA BY 640 PM CDT...
  MOBILE AIRPORT BY 655 PM CDT...
  AIRPORT AND UNIVERSITY...MEDAL OF HONOR PARK...HOLLINGERS ISLAND
  AND KNOLLWOOD HOSPITAL BY 700 PM CDT...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3067 8825 3097 8838 3065 8812 3052 8809
      3051 8810
TIME...MOT...LOC 2256Z 330DEG 8KT 3081 8827 3065 8812

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:55 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 12, 3:55 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT SAT JUL 12 2008

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...CURRENT CONVECTION
OVER THE FORECAST AREA IS FAVORED OVER THE EASTERN PORTION DUE TO
SUBSIDENCE ALOFT FROM UPPER RIDGE CENTERED OVER THE NORTHWEST GULF
COAST.  THE LATEST SURFACE ANALYSIS SHOWS A WEAK SURFACE LOW OVER
CENTRAL GEORGIA ASSOCIATED WITH A BLEND OF AN OLD FRONTAL BOUNDARY
AND DEFORMATION BETWEEN WESTERLIES AND FRINGE EFFECTS OF BERTHA.
THE SURFACE LOW CONTINUES TO WEAKEN OVER THE EXTREME SOUTHEAST
STATES THROUGH SUNDAY WHILE A TRAILING COLD FRONT FROM A CANADIAN
SYSTEM SETTLES INTO THE FORECAST AREA.  THE FRONT MANAGES TO MOVE
THROUGH THE FORECAST AREA AND OFFSHORE BY EARLY MONDAY MORNING...IN
JULY NO LESS...WHILE AN UPPER TROF SWINGS INTO THE EASTERN STATES.
SCATTERED TO NUMEROUS STORMS DEVELOP ON SUNDAY WITH CHANCE POPS
SUNDAY NIGHT AS THE FRONT MOVES INTO THE AREA.  THE DEEP LAYER
NORTHERLY FLOW WILL TEND TO HOLD MOST CONVECTIVE DEVELOPMENT CLOSER
TO THE COAST FOR MONDAY AND TUESDAY.  TEMPERATURES WILL TEND TO RUN
NEAR OR A FEW DEGREES ABOVE SEASONABLE LEVELS THROUGH TUESDAY. /29

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...THE LONGWAVE TROF WEAKENS
OVER THE SOUTHEAST STATES BUT LEAVES A WEAKNESS ALOFT ON WEDNESDAY
WHICH LINGERS INTO THE THURSDAY...WITH A WEAK SURFACE TROF MANAGING
TO LINGER NEAR THE COASTLINE AS WELL.  THE DEEP LAYER FLOW RETURNS
TO LIGHT SOUTHERLY ALLOWING FOR CONVECTION TO DEVELOP PROGRESSIVELY
INLAND WEDNESDAY THROUGH THURSDAY WITH A MORE TYPICAL PATTERN FOR
JULY FOR THE REMAINDER OF THE FORECAST.  TEMPERATURES WILL BE AT OR
SLIGHTLY ABOVE SEASONABLE LEVELS. /29

&&

.FIRE...NO CONCERNS.  AFTERNOON RELATIVE HUMIDITIES REMAIN WELL
ABOVE CRITICAL LEVELS THROUGH MONDAY. /29

&&

.AVIATION...FOR THE 18Z CYCLE...MVFR CONDITIONS WILL BE MORE LIKELY
OVER THE NORTHWEST FLORIDA PANHANDLE EARLY ON...THEN OVER THE
REMAINING COASTAL AREA THIS AFTERNOON AS SCATTERED THUNDERSTORMS
AGAIN FOLLOW THE DIURNAL CYCLE.  OTHERWISE...VFR CONDITIONS PREVAIL
THROUGH TOMORROW MORNING. /29

&&

.MARINE...A WEAK LOW PRESSURE SYSTEM OVER THE EXTREME SOUTHEAST
STATES WILL PROMOTE NORTHWEST WINDS TONIGHT WITH SOUTHWEST WINDS
DURING THE DAY ON SUNDAY WHILE A WEAK COLD FRONT APPROACHES FROM THE
NORTH. THE WEAK FRONT MOVES INTO THE MARINE AREA EARLY MONDAY MORNING
THEN WEAKENS AND STALLS NEAR THE COAST MONDAY AFTERNOON WITH THE
OFFSHORE FLOW BECOMING WESTERLY. A LIGHT OFFSHORE FLOW AT NIGHT AND
LIGHT ONSHORE FLOW DURING THE DAY CONTINUES FOR TUESDAY THROUGH
THURSDAY AS THE GRADUALLY DISSIPATES OVER THE REGION. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  92  74  90 /  20  50  40  50
PENSACOLA   75  91  74  89 /  40  70  40  50
DESTIN      78  90  77  88 /  40  60  50  50
EVERGREEN   71  91  71  89 /  30  60  40  30
WAYNESBORO  71  94  69  91 /  20  30  40  30
CAMDEN      71  93  71  91 /  20  50  50  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

29 EVERSOLE
32 ESBENSEN
Hazardous weather outlook, Jul 12, 5:15 AM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CDT SAT JUL 12 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-131200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
515 AM CDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THE
COAST THIS MORNING AND INLAND THROUGH THE AFTERNOON HOURS. THE
THUNDERSTORMS WILL BE MOST NUMEROUS OVER PORTIONS OF SOUTH CENTRAL
ALABAMA AND THE WESTERN FLORIDA PANHANDLE DURING THE AFTERNOON
HOURS.  THE MAIN HAZARDS FROM STRONGER THUNDERSTORMS TODAY WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS FROM 40 TO 50
MPH.  ISOLATED STRONGER THUNDERSTORMS COULD BRIEFLY REACH SEVERE
LIMITS DURING THE AFTERNOON AND PRODUCE WIND GUSTS AROUND 60 MPH.

WEST TO SOUTHWEST WINDS AROUND 15 MPH WITH A STRONG OUTGOING TIDE
THIS AFTERNOON WILL RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG
THE GULF BEACHES OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH THE
OUTLOOK PERIOD. A FEW STORMS MAY CONTAIN STRONG GUSTY WINDS AND
HEAVY RAIN...WITH ALL THUNDERSTORMS CAPABLE OF PRODUCING FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 12, 1:14 PM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
114 PM CDT SAT JUL 12 2008

FLZ005-006-121900-
INLAND OKALOOSA-COASTAL OKALOOSA-
114 PM CDT SAT JUL 12 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER OKALOOSA COUNTY...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTH OF DORCAS...MOVING SOUTHEAST AT 16 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EAST CENTRAL OKALOOSA COUNTY THROUGH 200 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 12, 1:55 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
155 PM CDT SAT JUL 12 2008

ALZ056>060-121945-
ESCAMBIA-COVINGTON-CONECUH-BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...ANDALUSIA...
155 PM CDT SAT JUL 12 2008

...STRONG THUNDERSTORMS ARE MOVING INTO ESCAMBIA...
COVINGTON...CONECUH...BUTLER AND CRENSHAW COUNTIES...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF PAUL TO 2 MILES
NORTHWEST OF DOZIER...MOVING SOUTHEAST AT 26 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
ROSE HILL...PAUL...RIVER FALLS...LOANGO...BROOKLYN...BOYKIN...
ANDALUSIA AND EODA THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Local storm report, Jul 12, 3:43 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
343 PM CDT SAT JUL 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     ANDALUSIA               31.31N 86.48W
07/12/2008                   COVINGTON          AL   EMERGENCY MNGR

            TREES DOWN IN ANDALUSIA AND RIVER FALLS

&&
Special weather statement, Jul 12, 4:41 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CDT SAT JUL 12 2008

ALZ062-064-122230-
UPPER BALDWIN-LOWER BALDWIN-
INCLUDING THE CITIES OF...BAY MINETTE...
441 PM CDT SAT JUL 12 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER EASTERN BALDWIN
COUNTY...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 3 MILES NORTH OF I65 AND AL 287 TO
ELSANOR...MOVING WEST AT 8 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...ELSANOR...BAY
MINETTE...LOXLEY...ROBERTSDALE AND WHITEHOUSE FORKS THROUGH 530 PM
CDT.

THE PRIMARY THREATS FROM THESE STORMS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:07 PM CDTSpecial Marine WarningMOB53 min
Jul 12, 2:02 PM CDTSpecial Marine WarningMOB88 min
Jul 12, 2:09 PM CDTAreal Flood AdvisoryMOBBaldwin51 min
Jul 12, 2:22 PM CDTSevere Thunderstorm WarningMOBCovington38 min
Jul 12, 2:40 PM CDTAreal Flood AdvisoryMOBBaldwin20 min
Jul 12, 5:30 PM CDTSpecial Marine WarningMOB60 min
Jul 12, 5:43 PM CDTSevere Thunderstorm WarningMOBBaldwin47 min
Jul 12, 6:14 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile46 min
Jul 12, 6:29 PM CDTSpecial Marine WarningMOB61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.